Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Having pulses in calf muscle of leg. Having cramps. No swelling or pain. Suggest

Jun 2013
User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 2219 Questions
I have annoying pulses in my calf muscle of my right leg. Sometimes in the night it will cramp. No other pain in the leg, numbness or swelling as far as I can see. when I am walking it is fine. This has been going on for over a year.
Posted Wed, 12 Jun 2013 in General Health
Answered by Dr. Sushil Kumar Sompur 10 hours later
Hi there ~

I understand your concern. You seem to have a condition called like getting up and moving around. When you do so, the unpleasant feeling of restless legs syndrome temporarily goes away.

Restless legs syndrome can begin at any age and generally worsens as you age. Restless legs syndrome can disrupt sleep — leading to daytime drowsiness — and make traveling difficult.

A number of simple self-care steps and lifestyle changes may help you. Medications also help many people with restless legs syndrome.

Doctors diagnose RLS by listening to your description of your symptoms and by interviewing you about your medical history. To be diagnosed with RLS, you must XXXXXXX four criteria established by the International Restless Legs Syndrome Study Group:

You have a strong, often irresistible urge to move your legs, usually accompanied by uncomfortable sensations. These sensations are typically described as crawling, creeping, cramping, tingling, pulling, tugging or itching.
Your symptoms start or get worse when you're resting, such as sitting or lying down.
Your symptoms are partially or temporarily relieved by activity, such as walking or stretching, for as long as you keep moving.
Your symptoms are worse at night.
Blood tests or muscle or nerve studies may be ordered to exclude other possible causes for your symptoms.

In addition, your doctor may refer you to a sleep specialist for additional evaluation. This may require that you stay overnight at a sleep clinic, where doctors can study your sleep habits closely and check for leg twitching (periodic limb movements) during sleep — a possible sign of RLS. However, a diagnosis of RLS usually doesn't require a sleep study.

Sometimes, treating an underlying condition, such as iron deficiency or peripheral neuropathy, greatly relieves symptoms of restless legs syndrome. Correcting the iron deficiency may involve taking iron supplements. However, take iron supplements only with medical supervision and after your doctor has checked your blood-iron level.

If you have RLS without any associated condition, treatment focuses on lifestyle changes, and, if those aren't effective, medications.

Medication therapy
Several prescription medications, most of which were developed to treat other diseases, are available to reduce the restlessness in your legs. These include:

Medications for Parkinson's disease. These medications reduce the amount of motion in your legs by affecting the level of the chemical messenger dopamine in your brain. Two drugs, ropinirole (Requip) and pramipexole (Mirapex), are approved by the Food and Drug Administration for the treatment of moderate to severe RLS.

Doctors commonly also use other Parkinson's drugs to treat restless legs syndrome, such as a combination of carbidopa and levodopa (Sinemet). People with RLS are at no greater risk of developing Parkinson's disease than are those without RLS. Short-term side effects of Parkinson's medications are usually mild and include nausea, lightheadedness and fatigue.

Medications for epilepsy. Certain epilepsy medications, such as gabapentin (Neurontin), may work for some people with RLS.
Opioids. Narcotic medications can relieve mild to severe symptoms, but they may be addicting if used in high doses. Some examples of these medications include codeine, oxycodone (Oxycontin, Roxicodone), the combination medicine oxycodone and acetaminophen (Percocet, Roxicet), and the combination medicine hydrocodone and acetaminophen (Lortab, Norco,Vicodin).
Muscle relaxants and sleep medications. This class of medications, known as benzodiazepines, helps you sleep better at night. But these medications don't eliminate the leg sensations, and they may cause daytime drowsiness. Commonly used sedatives for RLS include clonazepam (Klonopin), triazolam (Halcion), eszopiclone (Lunesta), ramelteon (Rozerem), temazepam (Restoril), zaleplon (Sonata) and zolpidem (Ambien).
It may take several trials for you and your doctor to find the right medication and dosage for you. A combination of medications may work best.

Caution about medications
One thing to remember with drugs to treat RLS is that sometimes a medication that has worked for you for a while becomes ineffective. Or you notice your symptoms returning earlier in the day. For example, if you've been taking your medication at 8 p.m., your symptoms of RLS may start at 6 p.m. This is called augmentation. Your doctor may substitute another medication to combat the problem.

Most of the drugs prescribed to treat RLS aren't recommended for pregnant women. Instead, your doctor may recommend self-care techniques to relieve symptoms. However, if the sensations are particularly bothersome during your last trimester, your doctor may approve the use of pain relievers.

Some medications may worsen symptoms of RLS. These include most antidepressants and some anti-nausea drugs. Your doctor may recommend that you avoid these medications if possible. However, should you need to take these medications, restless legs can still be controlled by adding drugs that manage the condition.

I hope you consult a neurologist or a psychiatrist who can help with your condition, after running the necessary investigations. I hope this helps. Take care and have a lovely day!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor